"This is a striking effect," says J. Eric Ahlskog, M.D., Ph.D., Mayo Clinic neurologist who treated most of the patients in the series. "Pathological gambling induced by a drug is really quite unusual."
The good news, according to Dr. Ahlskog and M. Leann Dodd, M.D., Mayo Clinic psychiatrist who spearheaded the analysis, is that excessive gambling behavior only occurs in a small number of patients given the drugs, and it can be stopped as suddenly as it came on. "It's a very rare side effect and reversible if you get off the drug, but you have to make the association," says Dr. Ahlskog.
The Mayo Clinic neurologists treating the Parkinson's patients reported in the case series analysis learned about the gambling issues of the 11 patients in the series during routine clinic visits. Four had never gambled before starting dopamine agonist treatment. "Most of the time, the patient came in for a routine exam and would sheepishly admit 'I've been gambling too much,' or family members would mention that their loved one had been gambling excessively, that this behavior was totally out of character for them, and that the gambling was causing problems in their lives," says Dr. Dodd.
The researchers then assessed the relationship of the gambling behavior to the patients' medications. All were taking dopamine agonist medications at levels appropriate for Parkinson's treatment, and eight of the patients also were taking the drug carbidopa/levodopa. The researchers located existing case reports in medical literature associating Parkinson's diseas
Contact: Lisa Lucier